MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Catalog Number 74122544
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Toxicity (2333); Test Result (2695)
Date of Event 02/13/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that left hip revision surgery was performed due to metallosis.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.During the revision, the hemi head & modular sleeve were removed.The acetabular cup & stem remained implanted.As of today, device return and additional information has been requested for this complaint but has not become available.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.The available medical documents were reviewed.The revision operative report documents; ¿present was a small amount of traditional white fluffy material that we see with metallosis and this was over the trochanter.In conclusion, the clinical information provided, of the elevated metal ion levels and pain, and clinical observations during the revision surgery, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.The root cause of the continued pain cannot be concluded with the information provided.Further, it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key8225723
Report Number3005975929-2019-00006
Device Sequence Number2027442
Product Code NXT
UDI-Device Identifier00885556070994
UDI-Public00885556070994
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122544
Device Lot Number08HW18277
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/21/2018
Supplement Date Received by Manufacturer12/21/2018
Initial Report FDA Received Date01/08/2019
Supplement Report FDA Received Date12/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP, # 74122150, LOT # 09BW21867.; FEMORAL STEM, # 71309012, LOT # 09DM02921A.; MODULAR SLEEVE, # 74222100, LOT # 08GW17829.; ACETABULAR CUP, # 74122150, LOT # 09BW21867; FEMORAL STEM, # 71309012, LOT # 09DM02921A; MODULAR SLEEVE, # 74222100, LOT # 08GW17829
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR